WBUR

Boston Hospital Addresses Concerns About Possible Additional Contaminated Drugs

BOSTON — A steroid shot used to treat back and joint pain. That’s the type of drug that’s caused a nationwide meningitis outbreak after it became contaminated at a Massachusetts specialty pharmacy.

But now the Food and Drug Administration worries that other drugs made by that same pharmacy may be contaminated, too. That has prompted several hospitals in the state, including Massachusetts General Hospital, Brigham & Women’s Hospital and Tufts Medical Center, to contact patients who may have received those other drugs.

WBUR’s All Things Considered host Sacha Pfeiffer spoke with Tufts’ Chief Medical Officer Michael Wagner about these additional concerns.

I understand that some of these other drugs are used during open heart surgery and eye operations. Could you tell us about those drugs and any other drugs that are causing concern?

Yes. There’s a drug that’s called a cardioplegic. It’s a drug used during open heart surgery, and that’s a drug that [Framingham's New England Compounding Center] had been compounding for hospitals.

The ophthalmologic drugs are different drugs and are used for different eye procedures or part of an eye examination.

This cardiac drug is used to stop the heart from beating during surgery?

Correct. In preparation for surgery, it’s used to stop the heart so that the surgery can be done in a safe way.

And what does the eye drug do?

There are various eye formulations that are used, whether it be a material which is a dye that helps to highlight certain aspects of the eye, and there’s also chemotherapeutic agents that are used for the eye, as well.

Did Tufts in particular use them?

The cardioplegic drug is a medication that we did receive from the New England Compounding Center and we have identified the patients who may have been exposed to that specific cardioplegic solution. The eye drop — the answer is yes, we’ve used it. It’s a little bit harder to determine exactly the number of patients because it’s not as in a controlled circumstance. Obviously we would know exactly every patient who had heart surgery and had this cardioplegic solution. That information is very readily available in our databases.

But is the eye drug trickier to gauge because you send patients home with it? Is that the situation?

Yeah, it’s trickier to gauge for that reason — the patients might go home with it — but we also use them as part of normal ophthalmologic evaluations in the office.

Editor’s note 10/19/12: After this interview aired, Tufts Medical Center said none of the eye drops suspected of possible contamination have been sent home with patients; Tufts says the eye drops are only used on-site.

So those aren’t tracked as closely as they might be during a surgery in a hospital?

It will take a little bit more work for us to know exactly the order of magnitude on the eye cases.

Now, we should note that the FDA says that a heart transplant patient did become ill with a fungal infection after receiving this cardiac solution from this Framingham pharmacy. But it’s not clear yet whether that drug actually did cause the infection. Have you received any more details about that?

No, and I think the point that you make is incredibly important — that there is the relationship of the two but it is not known whether there’s a causal relationship between the two. So, in other words, yes, a patient had a heart transplant, they had the cardioplegic solution, and they also had an infection, but it is not clear that that infection came from the actual cardioplegic solution. The important thing to note on the eye cases is that there’s absolutely no indication of any infection that’s been caused — not even a concern like this possible association in the cardiac case.

How many Tufts patients have you reached out to and what are you telling them?

The cardiac cases are ones obviously are serious surgery and so we — our cardiology team, cardiovascular center — has reached out and identified patients who’ve undergone the surgery and we are in the process of making personal contact with patients who’ve undergone the surgery and also will be following up with a written letter back to those patients and also the referring physicians — about 150 patients that we’ll need to reach out to.

Are there any Tufts patients complaining of symptoms that might indicate they’ve received a contaminated drug?

No. There are no patients that we have that we are concerned have either had an infection or have symptoms consistent with an infection, and we’ve done this from talking with our patients, but also in reviewing what we call microbiologic data in the hospital — looking for these isolates that may be growing out and we haven’t found any evidence in our laboratory that anybody has grown out any of these organisms.

For patients who know or who think they may have received one of these drugs and are worried, what kind of symptoms should they be on the alert for?

The most serious symptoms early on are sometimes vague and so that can be a little bit tricky, but fatigue, fever, pain, pain around the site of their incision would all be symptoms to be worried about. We would ask patients if they had those kind of symptoms to call our physicians and nurses to talk with them about those symptoms.

Please follow our community rules when engaging in comment discussion on wbur.org.
Most Popular